Many drugs can significantly inf luence cardiac repolarisation causing an increased duration of this repolarisation phase, challenging the repolarisation reserve. This may set the stage for life-threatening ventricular arrhythmias such as torsades de pointes (TdP). TdP generally occurs in conjunction with a prolonged QT interval (QT) on the electrocardiogram. The Dutch Poisons Information Centre (NVIC) often receives information requests about drugs that can influence the QT already at therapeutic dosages. Drug-induced QT prolongation is dose dependent and hence can be particularly pronounced in overdose situations. Also, additional risk factors for the development of life-threatening arrhythmias are often present in intoxicated patients. This review focuses on identification and management of drug-intoxicated patients who are at risk for a reduction in their repolarisation reserve, measured by their QT interval. The QT interval is strongly dependent on heart rate, which has led to the introduction of different methods to adjust the QT interval, i.e. the QTc. Bazett's formula, which has been used for decades, lacks accuracy concerning QTc calculation at higher and lower heart rates, situations often relevant when dealing with intoxicated patients. Additionally, we highlight drugs with QT-prolonging potential that are commonly associated with an overdose setting in Netherlands. Finally, standard treatment options specifically pointed toward the intoxicated patient at risk of QT prolongation and TdP will be discussed. © Van Zuiden Communications B.V. All rights reserved.
|Number of pages||8|
|Journal||Netherlands journal of medicine|
|Publication status||Published - Apr 2014|
- QT prolongation
- QTc and bazett's formula
- Torsades de pointes